Montana, 2010

Flash Flood and Hail in Montana, May 28 to 29, 2010

May 28 to 29, 2010 · NWS GGW · 7 events in 4 counties and zones

A few severe thunderstorms produced large hail and heavy rainfall. The areas affected were in southern Valley County, Richland, Dawson and Priairie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A few severe thunderstorms produced large hail and heavy rainfall. The areas affected were in southern Valley County, Richland, Dawson and Priairie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 28, 8:12 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, May 28, 8:12 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
912 PM MDT FRI MAY 28 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT...
LARGE CLOSD UPPER LOW CENTER OVER E OR MOVING SLOWLY E. DEEPENING
COOL AIRMASS IN LOWER LEVELS IN NE FLOW...AND VERY MOIST AS WELL.
SATELLITE CHANNELS SHOWED OVERCAST THROUGHOUT CWA CONTINUING INTO
EVENING. MEANWHILE...STRONG SSW FLOW ALOFT WITH UP TO 100 KT JET
ON 00Z KGGW SOUNDING. INCREASING MOISTURE...WITH QPF UP TO 1.3
TONIGHT...AND LARGE-SCALE DYNAMIC LIFT WILL BE IMPRESSIVE
TONIGHT...WITH WIDESPREAD RAINFALL SPREADING CURRENTLY INTO OUR
W...REACHING OUR E AFTER MIDNIGHT.

CONVECTION INCREASING WITH DEVELOPING SURFACE WAVE IN WY THAT WILL
MOVE NE INTO SE MT AND OUR EXTREME SE. DIFFICULT TO GET SEVERE
CONVECTION WITH DEEPENING LOW-LEVEL COOL AIRMASS...BUT STRONG
DYNAMICS AND DEEP MOISTURE IN THIS PATTERN WITH INSTABILITY ALOFT
WILL PROBABLY BE ENOUGH TO GENERATE A QUITE A BIT OF STRONG
THUNDERSTORMS TONIGHT...A FEW POSSIBLY SEVERE IN OUR E WITH HAIL
PER LATEST SWODY1. MAIN UPDATE TO ADJUST WEATHER AND POPS...LOWER
LOWS. SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH
SUNDAY...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO AFFECT THE AREA TONIGHT. THIS SHOULD BE MORE WIDESPREAD IN
REGARDS TO PRECIPITATION COVERAGE THAN THE PAST COUPLE OF NIGHTS.
SEVERE COVERAGE SHOULD BE CONFINED TO THE SOUTHEAST ZONES. FLASH
FLOODING POTENTIAL AGAIN LOOKS GOOD AGAIN WITH THE SAME AREA AS
THE PAST COUPLE OF NIGHTS AND THIS IS HIGHLIGHTED WITH THE CURRENT
FLASH FLOOD WATCH (OVER ALL OF THE CWA BUT PHILLIPS/GARFIELD AND
PETROLEUM COUNTIES).

UPPER LOW OVER THE WESTERN STATES IS EXPECTED TO LIFT NORTHEAST AND
INTO THE PRAIRIE PROVINCES LATE SATURDAY. ENERGY ON THE LEADING EDGE
WILL BRING THE LAST DECENT SHOWER/THUNDERSTORM POTENTIAL TO THE AREA
TONIGHT. PRECIP MOVES OUT BY SATURDAY MORNING WITH A DRY SLOT MOVING
IN FROM THE SOUTHWEST. UNSTABLE AIRMASS MOVES WELL TO OUR EAST
TAKING THE SHOWERS/THUNDERSTORM THREAT INTO THE DAKOTAS.

SATURDAY NIGHT AND SUNDAY...PRECIPITATION LOOKS TO REMAIN MAINLY
OVER THE PRAIRIE PROVINCES WHERE A VERY COLD POOL ALOFT WILL BE
GENERATING ACCUMULATING SNOW NORTH OF THE INTERNATIONAL BORDER. A
DRIER AND WARMER (OR LESS COLDER AIR) AIRMASS WILL BE CONFINED TO
NORTHEAST MONTANA BUT SOME LIGHT SHOWERY PRECIPITATION IS A
POSSIBILITY. IT COULD MIX WITH A SNOWFLAKE OR TWO IN SPOTS IN THE
NORTH AND WEST BUT NO ACCUMULATION IS EXPECTED. JAMBA

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

ADJUSTED THE LONG TERM GRIDS MOSTLY FOR COLLABORATION AND TO BLEND
WITH NEWEST MODEL GUIDANCE. ALTHOUGH SOME DISAGREEMENT BETWEEN THE
EXTENDED MODELS LESSENED THE CONFIDENCE OF PORTIONS OF THE
EXTENDED FORECAST...ESPECIALLY WITH POPS AND THE DEPICTION AND
TIMING OF QPF. MODEL RUN TO RUN CONSISTENCY IS LACKING IN THE 500
MB HEIGHT FIELD. BASICALLY COMPROMISED USING A BLEND OF THE
EXTENDED MODELS. OTHERWISE...GOING EXTENDED FORECAST LOOKS GOOD.
BMICKELSON

THE UPPER LOW MOVES INTO CENTRAL SASKATCHEWAN AND THE UPPER TROF
FLATTEN OUT AS UPPER FLOW BECOME ZONAL ON SUNDAY NIGHT. THE ZONAL
FLOW AND WEAK RIDGING ALOFT IS EXPECTED FOR MONDAY AND MOST OF
TUESDAY. THIS WILL BRING SLIGHTLY WARMER AND DRIER WEATHER FOR
MONDAY THROUGH TUESDAY MORNING. ANOTHER SHORTWAVE WILL MOVE INTO
WESTERN MONTANA ON TUESDAY AND MOVE ACROSS EASTERN MONTANA TUESDAY
EVENING INTO WEDNESDAY AFTERNOON IN A NEGATIVE TILTED FASHION.
SOUTHWEST FLOW AHEAD OF THIS TROUGH WILL BRING SOME MOISTURE INTO
EASTERN MONTANA BY TUESDAY AFTERNOON. THIS ALONG WITH THE FORCING
WILL BE ENOUGH TO PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS EASTERN MONTANA THROUGH WEDNESDAY AFTERNOON.

AS THE NEGATIVELY TILTED TROF PUSHES INTO NORTH DAKOTA AND SHORTWAVE
RIDGING MOVES INTO EASTERN MONTANA. ACCORDING THE THE LATEST ECMWF
RUN THE WEAK RIDGES MOVE THROUGH FAST AND BY THURSDAY AFTERNOON THE
FLOW OVER EASTERN MONTANA BECOMES SLIGHTLY SOUTHWEST...WHICH MEANS
A SLIGHT CHANCE OF CONVECTION THURSDAY AFTERNOON AND EVENING.
ACCORDING TO THE LATEST GFS THE UPPER LEVEL RIDGE IS STRONGER AND
THE REGION WILL REMAIN DRY THURSDAY AFTERNOON AND INTO SATURDAY
MORNING.

WITH THESE DIFFERENCES IN THE MODELS DECIDED NOT TO CHANGE THE
FORECAST PAST THURSDAY AFTERNOON. EVEN THOUGH THE GFS IS DRIER
WENT ALONG WITH THE ECMWF AND LEFT A CHANCE OF THUNDERSTORMS IN
THE FORECAST ON THURSDAY AFTERNOON AND EVENING...GIVEN THAT IT IS
EARLY JUNE AND WE ARE INTO CONVECTIVE SEASON. RSMITH

&&

.AVIATION...
MVFR CONDITIONS AT THE KGGW AND KOLF TERMINALS WHILE IFR CONDITIONS
EXIST AT THE KGDV AND KSDY TERMINALS OVERNIGHT AND INTO SATURDAY
MORNING. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
KDSY AND KGDV TERMINALS TONIGHT. SOME THESE STORM WILL BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.
WINDS WILL GENERALLY BE OUT OF THE NORTH AND NORTHWEST AT 10 TO 20
KNOTS...BUT MORE ERRATIC AND GUSTIER WINDS CAN BE EXPECTED NEAR
THE STRONGER STORMS. RSMITH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM MDT SATURDAY FOR CENTRAL AND
SOUTHERN VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...
MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN
VALLEY...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 28, 9:24 AM MST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1024 AM MDT FRI MAY 28 2010

MTZ017>020-023>027-061-062-291200-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
1024 AM MDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT. THUNDERSTORMS WITH HEAVY
RAIN IS POSSIBLE AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLD AIR WILL IMPACT NORTHEAST MONTANA FOR THE MEMORIAL DAY
WEEKEND. MORE RAIN IS LIKELY SATURDAY AND SATURDAY NIGHT.
TEMPERATURES WILL BE COLD ENOUGH SATURDAY NIGHT AND SUNDAY MORNING
THAT A MIX OF RAIN AND SNOW IS POSSIBLE NORTH OF THE MISSOURI
RIVER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-021-022-059-060-291200-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
1024 AM MDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLD AIR WILL IMPACT NORTHEAST MONTANA FOR THE MEMORIAL DAY
WEEKEND. MORE RAIN IS LIKELY SATURDAY AND SATURDAY NIGHT.
TEMPERATURES WILL BE COLD ENOUGH SATURDAY NIGHT AND SUNDAY MORNING
THAT A MIX OF RAIN AND SNOW IS POSSIBLE NORTH OF THE MISSOURI
RIVER AND OVER THE LITTLE ROCKY MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 28, 9:14 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1014 PM MDT FRI MAY 28 2010

MTZ017-022-023-290515-
MCCONE-GARFIELD-VALLEY-
1014 PM MDT FRI MAY 28 2010

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
  WESTERN MCCONE COUNTY IN NORTHEAST MONTANA...

UNTIL 1115 PM MDT.

AT 1010 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS BETWEEN 11 MILES SOUTH OF THE PINES REC AREA TO
JORDAN TO THE NELSON CREEK REC AREA...AND MOVING NORTH AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   THE PINES REC AREA AND  FLOWING WELLS REST AREA...
   DUCK CREEK REC AREA...
   FORT PECK AND  NELSON CREEK REC AREA...
   GLASGOW...
   ROCK CREEK REC AREA...
   NASHUA...
   FRAZER...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4837 10682 4837 10587 4718 10606 4718 10609
      4688 10615 4686 10716
TIME...MOT...LOC 0413Z 197DEG 56KT 4772 10659 4733 10668

GFF
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 6 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Valley

When
May 28, 9:40 PM MST to 9:51 PM MST
Where
Valley County, 3.03 mi S of Glasgow to 0.46 mi NNE of Glasgow
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
48.157, -106.638

A severe thunderstorm tracked north through Glasgow dropping up to 1.75 inch hail. Basement window broken at a house in Glasgow.

Hail, Prairie

When
May 28, 10:50 PM MST
Where
Prairie County, 5 mi N of Mildred
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.752, -104.950

Mostly 0.75 inch hail with some stones one inch and slightly larger.

Hail, Dawson

When
May 28, 10:56 PM MST
Where
Dawson County, 5.65 mi W of Hoyt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.939, -104.969

A law enforcement officer reported one inch hail.

Heavy Rain, Richland

When
May 29, 12:00 AM MST to 12:30 AM MST
Where
Richland County, 5 mi SSW of Sidney
Reported by
Law Enforcement
Coordinates
47.633, -104.191

Flash flooding washed out low spot on County Road 120.

Flash Flood, Richland

When
May 29, 12:00 AM MST to 12:30 AM MST
Where
Richland County, 4.8 mi N of Crane to 4.98 mi N of Crane
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
47.639, -104.280

Richland County Law enforcement reported a washed out low spot on County Highway 120 about two miles west of Highway 16.

Heavy Rain, Dawson

When
May 29, 1:00 AM MST to 2:30 AM MST
Where
Dawson County, Glendive
Reported by
Law Enforcement
Coordinates
47.100, -104.730

Heavy rain closed the Berry Street underpass with six feet of water. Highway 16 near milemarker 8 also experienced water over the road.

Heavy Rain, Prairie

When
May 29, 12:50 PM MST
Where
Prairie County, 5 mi N of Mildred
Reported by
COOP Observer
Coordinates
46.752, -104.950

Rainfall of 1.07 inches fell from a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223166, 223161, 223163, 223160, 238590, 238591, 223162.